Alert archive / Maryland / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 182, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 2, 2017, 3:56 PM EDT for Baltimore County, Harford County, Maryland. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2017, 3:56 PM EDT (19:56 UTC)
- Expired
- Aug 2, 2017, 4:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Baltimore County, MD, Harford County, MD
The radar
The Sterling radar (KLWX), 105 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:18 PM EDT, 38 minutes earlier.
Area forecast discussion, Aug 2, 3:18 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
318 PM EDT Wed Aug 2 2017
.SYNOPSIS...
High pressure will gradually move offshore through the end of
the week. A cold front will cross the area Friday night or early
Saturday. High pressure will return Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
With sufficient daytime heating, numerous thunderstorms have
been able to develop across southeast Pennsylvania. Although
shear minimal, this airmass marked by MLCAPE 1500-2000 J/kg.
Northeast Maryland on the edge of this bubble of instability.
Also have a cluster of thunderstorms in central Virginia;
favorable low-level lapse rates (8+ C/km) driving that activity.
Since mid-level rates not that impressive in the latter sector,
do not expect significant development at this time.
Latest HRRR/RAP suggest that outflows may allow for storms to
propagate southwest toward the Potomac River this afternoon,
which will feed off of MLCAPE and mid-level lapse rates.
Additional storms should be scattered in coverage and pulse in
nature. Loss of daytime heating should mark the end of these,
but weak vort fragments may prolong isolated shower activity.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Synoptic pattern will change little through Thursday, which
means that there should be another round of diurnally-driven
showers and thunderstorms tomorrow. Heights should be subtly
higher, so coverage should be less, and focused more on the
Potomac Highlands.
A deepening trough axis across the Great Lakes Friday will drive
a cold front toward the area. The associated lowering heights
and surface convergence will provide a focusing mechanism. While
shear will be better, the extent of instability not completely
clear at this time. Nonetheless, set-up favorable for scattered
thunderstorms in the afternoon and evening, especially in the
mountains.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A cold front is expected to cross the Mid-Atlantic region Saturday
morning before moving to the east Saturday afternoon. A couple of
showers and thunderstorms could accompany the front.
An area of high pressure will bring dry and breezy conditions to the
region on Sunday. Slightly below normal temperatures are expected
this weekend.
High pressure will move off the coast Sunday night and return flow
begins Monday. Unsettled weather conditions will develop with an
approaching storm system Tuesday then a stalled front on
Wednesday.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Thus far, thunderstorms have avoided the terminals. There still
will be an opportunity through sunset...the strongest of which
may contain gusty winds or hail. Given trends thus far, its too
questionable for any specific TAF mention.
The air mass will be humid enough for a patchy fog threat
overnight...primarily in the valleys of Virginia and West
Virginia. That said, this afternoon's thunderstorm activity will
add to moist soils in northeast Maryland, which could provide
fog potential there as well.
There will be another round of showers and thunderstorms
tomorrow afternoon and evening, which will be followed by more
patchy for Thursday night into Friday morning.
A cold front will approach on Friday, but stay west of the
terminals during the daylight hours. Nonetheless, anticipate yet
another round of showers and thunderstorms Friday afternoon and
evening.
MVFR to IFR conditions expected Saturday with a few rounds of
showers and thunderstorms. VFR conditions should return
Saturday night and Sunday.
&&
.MARINE...
Winds will be light from the south this afternoon, but may be
locally strong in vicinity of thunderstorms. A few Special
Marine Warnings will be possible. That activity will be
dissipating over the course of the evening.
The pattern will repeat itself on Thursday with respect to
additional thunderstorms in the afternoon and evening. Coverage
should be better inland, but a few may threaten the waters as
well.
Southerly channeling will be a potential issue late Thursday
into Thursday evening. Likely will be issuing a Small Craft
Advisory shortly. South flow, with a decent gradient, will
extend into Friday. Will keep the mention in the synopsis at
this time.
&&
.TIDES/COASTAL FLOODING...
Tides elevated, but still less than a foot above normal.
However, since we're approaching a full moon, it won't take
much. Based on current projections, Annapolis will reach minor
criteria tonight. That Advisory has already been issued. There
may be additional issues through the end of the week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory from 1 AM to 6 AM EDT Thursday for
MDZ014.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...KLW
AVIATION...HTS/KLW
MARINE...HTS/KLW
TIDES/COASTAL FLOODING...HTSHazardous weather outlook, Aug 2, 1:16 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 116 PM EDT Wed Aug 2 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031730- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 116 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A severe thunderstorm with damaging wind gusts and large hail is possible, mainly across the Baltimore-Washington metropolitan area. In addition, scattered thunderstorms capable of producing strong winds are possible over the waters this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-031730- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 116 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A severe thunderstorm with damaging wind gusts and large hail is possible, mainly across northeast Maryland. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. HTS
In the hours before
Local storm report, Aug 2, 1:15 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM TSTM WND DMG 2 NE BEL AIR 39.56N 76.32W
08/02/2017 HARFORD MD PUBLIC
TREE WITH 6 INCH DIAMETER TRUNK DOWN.
&&
EVENT NUMBER LWX1702623
JACKSONLocal storm report, Aug 2, 2:05 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
205 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL WHITEFORD 39.71N 76.35W
08/02/2017 M0.88 INCH HARFORD MD TRAINED SPOTTER
NICKEL SIZE HAIL
&&
EVENT NUMBER LWX1702624
KLWLocal storm report, Aug 2, 2:08 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL WHITEFORD 39.71N 76.35W
08/02/2017 M0.88 INCH HARFORD MD TRAINED SPOTTER
NICKEL SIZE HAIL
&&
CORRECTED EVENT TIME
EVENT NUMBER LWX1702624
KLWLocal storm report, Aug 2, 2:32 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL 1 ENE BEL AIR 39.54N 76.32W
08/02/2017 E0.88 INCH HARFORD MD EMERGENCY MNGR
&&
EVENT NUMBER LWX1702625
SMZLocal storm report, Aug 2, 3:51 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
351 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND DMG 1 SSE FORK 39.46N 76.44W
08/02/2017 BALTIMORE MD 911 CALL CENTER
DOWNED TREE IN THE 12200 BLOCK OF STONEY BATTER RD
&&
EVENT NUMBER LWX1702626
IMRThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:18 PM EDT | Special Marine Warning | LWX | 87 min | |
| Aug 2, 4:37 PM EDT | Special Marine Warning | LWX | 83 min | |
| Aug 2, 5:54 PM EDT | Special Marine Warning | LWX | 96 min | |
| Aug 2, 6:13 PM EDT | Special Marine Warning | LWX | 92 min | |
| Aug 2, 6:41 PM EDT | Special Marine Warning | LWX | 34 min | |
| Aug 2, 12:55 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 37 min |
| Aug 2, 2:11 PM EDT | Coastal Flood Advisory | LWX | Anne Arundel | 14 hr |
| Aug 2, 2:31 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 44 min |
| Aug 2, 2:40 PM EDT | Flash Flood Warning | LWX | Baltimore | 3 hr |
| Aug 2, 2:52 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 39 min |
| Aug 2, 3:24 PM EDT | Flash Flood Warning | LWX | Baltimore | 3 hr |
| Aug 2, 3:28 PM EDT | Flash Flood Warning | LWX | Harford | 3 hr |
| Aug 2, 4:13 PM EDT | Flash Flood Warning | LWX | Baltimore, Harford | 3 hr |
| Aug 2, 6:12 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 33 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.